Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Raleigh, NC

February 12, 2019Hoke County, Richmond County, Scotland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Feb 12, 2019, 6:42 PM EST for Hoke County, Richmond County, Scotland County, North Carolina. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 12, 2019, 6:42 PM EST (23:42 UTC)
Expired
Feb 12, 2019, 7:45 PM EST
In force
63 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hoke County, NC, Richmond County, NC, Scotland County, NC

What was reported inside it

TimeReportWhereRemark
Feb 12, 6:55 PM ESTTSTM WND DMG2 Ne Hoffman, NCTHUNDERSTORM WINDS DOWNED A FEW TREES ALONG US-1 IN THE NORTHERN HALF OF THE COUNTY. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 707 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
707 m²/s²
0-3 km storm-relative helicity
789 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

065 
WUUS52 KRAH 122342
SVRRAH
NCC093-153-165-130045-
/O.NEW.KRAH.SV.W.0002.190212T2342Z-190213T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
642 PM EST TUE FEB 12 2019

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Scotland County in central North Carolina...
  Southeastern Richmond County in central North Carolina...
  Hoke County in central North Carolina...

* Until 745 PM EST

* At 642 PM EST, severe thunderstorms were located along a line
  extending from near Hamlet to Chavistown to 6 miles north of
  Dovesville, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Laurinburg, Rockingham, Raeford, Hamlet, Maxton, Hoffman, Antioch,
  Dobbins Heights, Wagram and Gibson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3480 7968 3481 7982 3494 7984 3507 7956
      3506 7950 3504 7946 3516 7933 3521 7923
      3517 7914 3517 7910 3513 7911 3509 7909
      3504 7909 3499 7905 3495 7904 3483 7919
      3484 7935 3482 7936 3477 7933 3463 7947
TIME...MOT...LOC 2342Z 241DEG 44KT 3487 7979 3468 7978 3449 7992 

HAIL...<.75IN
WIND...60MPH
 
$$

77
4 follow-up statements
739 
WWUS52 KRAH 122358
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
658 PM EST TUE FEB 12 2019

NCC153-130007-
/O.CAN.KRAH.SV.W.0002.000000T0000Z-190213T0045Z/
Richmond NC-
658 PM EST TUE FEB 12 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICHMOND COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3478 7965 3482 7962 3485 7962 3491 7956
      3494 7959 3499 7957 3504 7946 3516 7933
      3521 7923 3517 7914 3517 7910 3513 7911
      3504 7909 3499 7905 3495 7904 3483 7919
      3484 7935 3482 7936 3477 7933 3463 7947
TIME...MOT...LOC 2357Z 241DEG 50KT 3498 7951 3479 7950 3460 7964 

$$

NCC093-165-130045-
/O.CON.KRAH.SV.W.0002.000000T0000Z-190213T0045Z/
Scotland NC-Hoke NC-
658 PM EST TUE FEB 12 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EST
FOR SCOTLAND AND HOKE COUNTIES...

At 657 PM EST, severe thunderstorms were located along a line
extending from near Hoffman to near Laurinburg to near Bennettsville,
moving northeast at 60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Laurinburg, Raeford, Maxton, Antioch, Wagram, Gibson, East
Laurinburg, Laurel Hill, Rockfish and Ashley Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3478 7965 3482 7962 3485 7962 3491 7956
      3494 7959 3499 7957 3504 7946 3516 7933
      3521 7923 3517 7914 3517 7910 3513 7911
      3504 7909 3499 7905 3495 7904 3483 7919
      3484 7935 3482 7936 3477 7933 3463 7947
TIME...MOT...LOC 2357Z 241DEG 50KT 3498 7951 3479 7950 3460 7964 

HAIL...<.75IN
WIND...60MPH
 
$$

77
478 
WWUS52 KRAH 130008
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
708 PM EST TUE FEB 12 2019

NCC093-165-130045-
/O.CON.KRAH.SV.W.0002.000000T0000Z-190213T0045Z/
Scotland NC-Hoke NC-
708 PM EST TUE FEB 12 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EST
FOR SCOTLAND AND HOKE COUNTIES...

At 707 PM EST, severe thunderstorms were located along a line
extending from 7 miles south of Aberdeen to 7 miles northeast of
Laurinburg to Mccoll, moving northeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Laurinburg, Raeford, Maxton, Antioch, Wagram, East Laurinburg, Silver
City, Rockfish, Bowmore and Ashley Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3504 7946 3516 7933 3521 7923 3517 7914
      3517 7910 3513 7911 3504 7909 3499 7905
      3495 7904 3483 7919 3484 7935 3482 7936
      3477 7933 3463 7947 3471 7957 3487 7948
TIME...MOT...LOC 0007Z 241DEG 44KT 3503 7939 3484 7938 3465 7952 

HAIL...<.75IN
WIND...60MPH
 
$$

77
067 
WWUS52 KRAH 130019
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
719 PM EST TUE FEB 12 2019

NCC165-130029-
/O.CAN.KRAH.SV.W.0002.000000T0000Z-190213T0045Z/
Scotland NC-
719 PM EST TUE FEB 12 2019

...THE SEVERE THUNDERSTORM WARNING FOR SCOTLAND COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3484 7927 3484 7935 3485 7934 3517 7928
      3521 7923 3520 7921 3517 7914 3517 7910
      3513 7911 3504 7909 3499 7905 3495 7904
      3483 7919
TIME...MOT...LOC 0019Z 242DEG 45KT 3508 7922 3489 7921 3470 7935 

$$

NCC093-130045-
/O.CON.KRAH.SV.W.0002.000000T0000Z-190213T0045Z/
Hoke NC-
719 PM EST TUE FEB 12 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EST
FOR HOKE COUNTY...

At 719 PM EST, severe thunderstorms were located along a line
extending from 6 miles north of Raeford to Antioch to near Maxton,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Raeford, Antioch, Silver City, Rockfish and Bowmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3484 7927 3484 7935 3485 7934 3517 7928
      3521 7923 3520 7921 3517 7914 3517 7910
      3513 7911 3504 7909 3499 7905 3495 7904
      3483 7919
TIME...MOT...LOC 0019Z 242DEG 45KT 3508 7922 3489 7921 3470 7935 

HAIL...<.75IN
WIND...60MPH
 
$$

77
608 
WWUS52 KRAH 130040
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
740 PM EST TUE FEB 12 2019

NCC093-130049-
/O.EXP.KRAH.SV.W.0002.000000T0000Z-190213T0045Z/
Hoke NC-
740 PM EST TUE FEB 12 2019

...THE SEVERE THUNDERSTORM WARNING FOR HOKE COUNTY WILL EXPIRE AT 745
PM EST...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3484 7927 3484 7935 3485 7934 3517 7928
      3521 7923 3520 7921 3517 7914 3517 7910
      3513 7911 3504 7909 3499 7905 3495 7904
      3483 7919
TIME...MOT...LOC 0039Z 241DEG 44KT 3518 7900 3499 7899 3480 7913 

$$

77

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 12, 5:45 PM EST, 57 minutes earlier.

Area forecast discussion, Feb 12, 5:45 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
545 PM EST Tue Feb 12 2019

.SYNOPSIS...

Low pressure will track NE across the southern and eastern portions
of our region this evening. The trailing cold front will move east
through the state overnight. High pressure will follow for
Wednesday and Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 545 PM Tuesday...

A meso-low 50 miles SSE of Charlotte is expected to track ENE along
the warm front extending across
Richmond/Scotland/Hoke/Cumberland/Sampson Counties in the next few
hours. With the CAD firmly entrenched over much of our region,
except along and south of the aforementioned warm front, the threat
of severe wind gusts is just about NIL. Along and south of the front
(which is nearly stationary) and should remain in the SE zones -
there is a non-zero threat of a few wind gusts to near 50 mph. This
may be enough for some potential warnings in the next few hours. The
CAPES are really lacking and the convective tops are shallow. Thus,
a minimal threat of a few 45-50 mph wind gusts with the leading line
as it tracks across our far southern and SE counties through early
evening. To the north in the CAD, a wind gust or two in the 35-40
range may be able to briefly reach the surface in the highest
reflectivity's of 50+ dbz along the line.

Once the line passes, we will be back in the cool stable air until
very late tonight when the main cold front tracks through. There may
be a period from mid evening through the early morning hours of
dense fog in the CAD region!

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 250 PM Tuesday...

A potent mid level low will track ENE over far S Quebec and the St
Lawrence Valley through Wed night. The trailing mid level trough
axis will shift E through NC during the morning and early afternoon,
so we should still see high cloudiness streaking over the forecast
area during the first half of the day, until the enhanced upper
divergence and mid level wind max over and just E of the trough axis
exit to our E. Expect generally clear skies for the latter half of
the day and into Wed night with incoming very low PW, strong mid
level subsidence, and a dry WNW low level flow. Winds through the
surface based mixed layer suggest frequent gusts to around 25 to 30
mph, highest over the N and NE. Thicknesses dropping to just below
normal balanced with afternoon isolation and good mixing indicate
highs close to normal, from the mid 50s to around 60, as mild
Pacific-source high pressure builds in from the W. Lows 29-35 Wed
night under clear skies with diminishing winds. -GIH

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 225 PM Tuesday...

First portion of the long term now looking fairly dry as surface
high pressure moves south of the area on Thursday and out to sea
leaving central NC under the influence of southwesterly return flow
and some decent warm air advection that will help temperatures climb
well above normal Into the low to mid 60s. This will continue on
Friday as low pressure over the Great Lakes develops and pulls off
to the north. As what is left of a surface front pushes towards the
CWA, moisture is expected to deplete and now much of Friday should
be dry. Still looking at highs in the low 60s in the NW to near 70
in the south.

The next round of moisture arrives with a rapidly developing short
wave moving across Tennessee on Friday night and crossing North
Carolina on Saturday. It is at this point where the forecast becomes
much more uncertain as a train of shortwaves continues to propagate
from the west and it is unclear which of these will become dominate
and develop into a stronger low pressure system that will ultimately
have the most impact on the weather for the back half of the long
term. As opposed to 24 hours ago, both weekend days now look
potentially wet and cooler with highs in the 50s. While this is not
a washout it is certainly looking less conducive to outdoor
activities than previous forecasts.

Monday looks to be dry as strong continental high pressure moves
across the upper Midwest and ridges in from the north with
temperatures near normal. This high will slide into a better position
for classic/hybrid damming by Tuesday morning as isentropic lift
begins and a feed of moisture originating from the Gulf of Mexico
advects into the western Piedmont. With the cold air in place,
winter P-types could become a problem early Tuesday in the
climatologically favored areas. Stay tuned.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 130 PM Tuesday...

IFR/LIFR conditions persist across all of central NC this afternoon,
with the potential for low-end LLWS conditions across the north as
strengthening winds 1500-2000 ft AGL ride up and over a stable
surface based layer with light NE surface winds. At FAY/RWI/RDU, the
poor aviation conditions will improve late this afternoon into early
this evening, with a trend to MVFR then VFR at FAY by 01z and at
RWI/RDU by 04z, along with a shift of surface winds from NE to S, as
a warm front to our S and E progresses toward the NW. With warm
front passage, light surface winds from the NE will shift to be from
the S at 8-12 kts gusting up to 15-20 kts. A band of showers and
isolated storms will cross central NC W to E this evening, bringing
a couple of hours of rain and perhaps a few storms as the line moves
through. Behind this line and associated cold front, surface winds
will shift to WSW and W with the improving cigs/vsbys. All terminals
in central NC are likely to be VFR by 10z. Blustery winds will
increase again by mid to late Wed morning from the WNW, gusting to
20-25 kts.

Looking beyond 18z Wed, VFR conditions will continue Wed with winds
decreasing late, persisting through Thu as high pressure builds in.
As another storm system approaches the region Fri, sub-VFR are
possible Fri into Sat, with good rain chances. Cold front and
surface low passage are expected Sat, and as this front settles just
to our south with cool moist high pressure nosing in from the north
and periodic upper level disturbances tracking over the area, sub-
VFR conditions could linger through the weekend. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Hartfield
LONG TERM...Ellis
AVIATION...Hartfield
Hazardous weather outlook, Feb 12, 6:24 PM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
624 PM EST Tue Feb 12 2019

NCZ042-077-078-083>086-088-089-132330-
Johnston-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-
Sampson-
624 PM EST Tue Feb 12 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Low pressure will track along a warm front extending across the
the Southern Piedmont, Sandhills, and southeastern Coastal Plain
through 1000 PM. The low pressure will be accompanied by a line of
showers with gusty winds and heavy rain for 20 to 30 minutes. The
gusty winds may reach 40 to 50 mph with the heaviest showers. The
threat of the gusty wind will diminish as the line moves through the
region.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PWB

In the hours before

Special weather statement, Feb 12, 5:33 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
533 PM EST TUE FEB 12 2019

NCZ073-074-083-084-122330-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-
533 PM EST TUE FEB 12 2019

...A LINE OF STRONG SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
ANSON...MONTGOMERY... RICHMOND AND STANLY COUNTIES UNTIL 630 PM
EST...

At 531 PM EST, Doppler radar was tracking a line of strong showers
and isolated thunderstorms along a line extending from Charlotte
Motor Speedway to near Unionville to 6 miles north of Kershaw.
Movement was northeast at 40 mph.

Wind gusts up to 50 mph and brief heavy rain will be possible with
these storms.

Locations impacted include...
Albemarle, Rockingham, Wadesboro, Troy, Badin Lake, Hamlet, Biscoe,
Ansonville, Hoffman and Plyler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3549 8030 3551 7979 3548 7976 3528 7971
      3524 7967 3519 7966 3512 7957 3508 7958
      3506 7954 3501 7953 3499 7957 3494 7959
      3493 7957 3482 7965 3482 8032 3519 8028
      3517 8035 3518 8037 3516 8044 3519 8051
TIME...MOT...LOC 2231Z 246DEG 35KT 3537 8065 3508 8043 3464 8058

77
Special weather statement, Feb 12, 6:24 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
624 PM EST TUE FEB 12 2019

NCZ074>076-084>086-088-130015-
Scotland NC-Richmond NC-Lee NC-Hoke NC-Moore NC-Montgomery NC-
Cumberland NC-
624 PM EST TUE FEB 12 2019

...A LINE OF STRONG SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
MOORE...SCOTLAND... SOUTHEASTERN MONTGOMERY...RICHMOND...WEST
CENTRAL CUMBERLAND... SOUTHWESTERN LEE AND HOKE COUNTIES UNTIL 715
PM EST...

At 622 PM EST, Doppler radar was tracking a line of strong showers
and isolated thunderstorms along a line extending from 7 miles
southwest of Troy to 8 miles north of Rockingham to 7 miles
southwest of Cheraw Municipal Airport. Movement was east at 45 mph.

Wind gusts up to 50 mph will and brief heavy rain be possible with
these storms.

Locations impacted include...
Laurinburg, Southern Pines, Rockingham, Raeford, Carthage, Pinehurst,
Hamlet, Aberdeen, Maxton and Biscoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3480 7968 3481 7970 3530 8000 3548 7932
      3529 7920 3527 7922 3524 7916 3507 7904
      3495 7902 3495 7904 3483 7919 3484 7935
      3482 7936 3477 7933 3463 7947
TIME...MOT...LOC 2322Z 248DEG 43KT 3527 7997 3506 7980 3463 8005

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 5:33 PM ESTSpecial Weather StatementRAHAnson, Montgomery, Richmond, Stanly57 min
Feb 12, 5:41 PM ESTSevere Thunderstorm WarningRAHAnson, Richmond64 min
Feb 12, 6:24 PM ESTSpecial Weather StatementRAHHoke, Moore, Richmond, Scotland51 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.